Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes stomach pain and diarrhea post intake of Biaxin?

My doctor put me on biaxin 500 mg 2x day for 10 days for oral infection of oral biopsy of floor of mouth. I had been taking simvastatin 20 mg for years. Pharmacist checked with Dr. He said stop simvastatin and take the biaxin. I have only taken 3 biaxin and I have had stomach pains and diarrhea. I woke up at 3.00 am with numbness and tingling in both feet and one hand. I finally dozed off around 6.00 am and woke with stomack pains and when I stood up had cramps in the back of both legs. Should I stop the Biaxin. Thanks, Tom.
Fri, 20 Jan 2017
Report Abuse
Infectious Diseases Specialist 's  Response
Hi,

Related diarrhea, stomach pain and muscle pain it is known that these are some of rare major side effects of clarithromycin and you should talk with your doctor to stop it or not. According biaxin used with simvastatin, can cause unwanted or dangerous effects. Using clarithromycin together with simvastatin is not recommended.

Combining these medications may significantly increase the blood levels of simvastatin. This can increase the risk of side effects such as liver damage and a rare but serious condition called rhabdomyolysis that involves the breakdown of skeletal muscle tissue. So, in your case is better to stop simvastatin during the period that you are taking clarithromycin.

I hope my answer help you. Let me know I can assist you further. I wish a quick recovery.

Regards,
Dr. Monika Dede
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

84 year old mother experiencing bright orange stool, flaky, diarrhea. She had this problem last week, too Imodium did not have bowel movement for...